Antibiotic use during the third trimester of pregnancy leads to an increased risk of childhood wheeze, according to an article published in the European Respiratory Journal. Antibiotic use in pregnancy and the risk of wheeze is a widely debated topic and a new study has evaluated whether confounding factors could explain this suggested association. But an excess risk of wheezing after antibiotic exposure during the third trimester of pregnancy remained after adjustment for confounding factors.
Maja Popovic and her colleagues studied more than 3,500 women and their children. The researchers assessed maternal antibiotic use during the first and third trimester of pregnancy and any incidence of wheeze in their child up to the age of 18 months. The results found no evidence of an association between antibiotic exposure in the first trimester of pregnancy and wheezing in childhood as any association identified was explained by the confounding factors. In particular, respiratory and urinary infections were largely seen to explain the increased risk of wheeze.
However, the excess risk of recurrent wheeze persisted after antibiotic use in the third trimester of pregnancy and could not be explained by any of the confounding factors. 'There is some evidence to suggest that taking antibiotics at this stage modifies the immune system's development and explains the increased susceptibility to infections and wheeze', says Popovic. 'We would suggest that more research is needed to understand this association and clarify the underlying mechanism so that practical public health interventions could be developed in order to minimise unnecessary antibiotic exposures during pregnancy.'
Sources: European Respiratory Journal en European Lung Foundation
MedZine writes about notable science twice a week.